A Different Drug Warning to Consider

      I have a very different, more personal blog post today and what I ask is that you share its information freely with anyone you know who is over forty and gaining a longer list of prescriptions, as we all tend to do with each visit to the doctor or the specialist. Or share with anyone who is a caretaker for the older parent or friend or spouse. There have been other stories out there like this, but this one is mine.
     My best friend went in to his primary physician about a month ago and the doctor was unhappy with many things. One, the fact that his blood oxygen levels had a habit of dipping erratically sometimes for as long as twenty minutes to around 80%. (A person wants to see between 95 and 99% ideally.) Two, his joint aches, listlessness and inability to focus, fatigue, low heart rate– in the 50’s to 60’s when on a fast hike. (He is not a professional athlete.) Sweating bouts, poor circulation in the extremities, etc.
     He had talked with the cardiologist about this, asking if these symptoms could possibly be side effects of his blood pressure medication, but was reassured that it was just about impossible. But his blood test with the primary doctor  came back with a positive ANA which had the primary doctor reaching for a rheumatologist… then the primary said– “drug-induced lupus‘.
     So the lisinopril that my friend was on (at a low dose of 30mg pd) may have caused a range of ‘Lupus-like symptoms’. Possibly even an abruptly present hernia that required him to have surgery recently. (There is much debate about the likelihood of this– do your own research and see if you think it’s possible or not.) The primary physician hit the panic button and took him off the lisinopril three weeks ago. Most of these symptoms have vanished or decreased substantially in these past weeks. I am crossing my fingers it isn’t some kind of reverse placebo effect. The idea that all this difficulty and having alarming symptoms was an  issue with the medication is both infuriating and hopeful.
     One other piece of data– his blood pressure would not under ordinary circumstances be treated– he only rarely hits a systolic of 130, and his regular readings are in the 112-117 range. Diastolic ranges between 60 and 70. It’s because of a heart valve prolapse that they were treating the blood pressure at all.
     Looking back in a word search on lisinopril in my old emails, I find that my father was also on lisinopril– 200mg until the last year of Dad’s life when it was prescribed at 400mg per diem. He may have needed it, with his extremely enlarged heart. Maybe.
     However I recall with dismay an incident about three months after Dad’s two cranial hemorrhages and craniotomies. He caught a norovirus and was hospitalized for forty eight hours, put on an IV, of course. We visited him in the hospital and he was so nearly his old self that I rejoiced that yes, he might really recover his mind from those dreadful cranial surgeries. Dad was joking, lively and insightful. It was amazing. But he came home to us and relapsed. I never saw him like that — never really saw my father again, you might say.
     I went to his primary then, and asked if there were some possibility of an essential salt that had been in his IV, maybe potassium, that had caused this great improvement and return of his mind and spirit. The primary obligingly tried several things, potassium supplements too but none made a difference and we finally stopped trying. There hadn’t been much in that IV you see, other than rehydration. But I didn’t think back then, it might not have been what he was receiving in the hospital but what he wasn’t receiving. While vomiting and having diarrhea he was receiving none of his list of regular medications. I feel very stupid, and I am sorry to think I missed the obvious. Because if we could have chosen between quality of life and length of life, I know how he would have voted. It is possible the problem with his mind wasn’t lisinopril but some other drug or combination, but, man, am I suspicious now, that it would have been a good idea to try some eliminations and see if there was a way to get more of his mind back by stopping a medication or two.
     So please be alert, people, to check the possibilities with elderly parents or yourselves, and keep an eye out for drug induced syndromes and reactions. The lisinopril is a hard one because often patients can take it for months or years before any of these reactions appear. So you have to keep reexamining, and it’s not the only one that can turn on you after being your friend for a while.
     For my friend, right now, this is a good start. I wish we had figured it out earlier, though. I wish I had been smart enough to see the possibility with my father. What a wonderful mind he had. I miss it. I miss him.
Advertisements

6 Comments

Filed under blog, medicine, science

6 responses to “A Different Drug Warning to Consider

  1. Thanks so much for sharing this. Good to know…

    • Medicine is still more of an art than a science, the human body is an entire ecosystem with its own overlapping micro biomes of far more complexity than anyone thought even ten years ago. So I know this experience may not apply to a lot of people, but if it even is useful to one patient, I’ll be glad.

  2. Well said, Robin. As an RN, I have seen this happen time and again. The first drug gives side effects so another is added to counter the side effects and ends up causing a chain reaction of over medication. It is up to the patient and caregivers to advocate for the review of all meds when having problems like these. It doesn’t matter how rare the side effect is, if you have it, it is real and needs to be addressed.

  3. Julianna H

    I’m so sorry to hear about your dad. A very beloved great aunt died because her primary care physician (in a country “hospital” in rural Texas) told her daughter to up the great aunt’s dose of some medicine because great aunt was complaining of pain. The great aunt (suffering dementia and already on a cornucopia of meds) fought her daughter about taking the new, higher dose, but the daughter finally got it in her. The great aunt died that night – from a reaction caused by the higher dose of the medication (given exactly as prescribed by the physician) with some of her other medications. My cousin (the daughter) never really got over it – she did rightfully blame the doctor for the mistake (the doc was in charge of ALL the great aunt’s meds – not like he was a sub or specialist who did not know everything she was taking), but I think she also always blamed herself – she certainly never sued anyone over it. Now she is the one in the home – suffering dementia and taking a cornucopia of meds…some of which her son has to sometimes all but force her to take… So sad.

    • I am so sorry about your aunt and her mother. There are too many such stories. Medicine can help so much but it is potent and can cause atypical responses in some individuals. That’s simple to writ, but hard to live. I am a believer in quality not quantity of life.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s